New Migraine Drug Telcagepant – Not Dead Yet

The pharmaceutical company Merck & Co., Inc was at the 14th International Headache Congress in September, talking again about the migraine drug Telcagepant.  And hopes that Telcagepant will see the light of day aren’t dead yet.

After concerns about using Telcagepant as a migraine preventative, Merck has moved ahead with trials using the new drug as an abortive.  Researchers were originally concerned when some patients developed high levels of liver enzymes (transaminases).  (more on the background of Telcagepant here)

In one of the new trials, none of the patients had high levels of liver enzymes apparently caused by the drug (you caught that, right?  Some did have the problem, but investigators felt it was not drug related.).

Two trials were reported on.  First, compared with rizatriptan (Maxalt, Rizaliv, Rizalt), how many "adverse events" would patients experience?

Investigators didn’t look for any side effect here, they only measured events from a predetermined list.  The adverse events were not too serious with either group, and there tended to be fewer with Telcagepant.

The problems more common with Telcagepant included nasopharyngitis, upper abdominal pain, and nausea and vomiting.  In the other study, patients on telcagepant were more likely to feel sleepy (than those on a placebo).  In an earlier study, Telcagepant was less likely to cause nausea than zolmitriptan, so we’ll see how it continues to compare with the triptans on this one.

But did Telcagepant fight symptoms of migraine?  Yes, the results still look positive.  In a large trial of 1,677 patients, researchers used doses of 140mg or 280mg and measured symptoms after 2 hours.  They were interested in pain freedom or pain relief (reduction to mild or none).  These charts show the percentage of patients helped at either dose, compared to a placebo:

Google Chart Google Chart

Merck is preparing to have some major discussions regarding Telcagepant later this year with regulatory agencies.  It remains to be seen if this drug will be the next big one for Merck and migraine, though it’s still showing promise.

The bad news is that Merck has shelved MK-3207, it’s other possible oral calcitonin gene-related peptide (CGRP) receptor antagonist for migraine treatment.  So research on this type of drug continues to be stop and go for Merck.

However, Dr. David Michelson, vice president of clinical neurosciences, said Merck is still committed to this type of research:  "Merck believes that the blocking of CGRP receptors remains an exciting pathway to address the underlying pathophysiology of migraine.  We are continuing our efforts to offer patients a new treatment approach."

via: Merck Updates Status of Clinical Development Programs for Investigational CGRP Receptor Antagonist Treatments for Acute Migraine; MK-3207 Clinical Development Discontinued

Be Sociable, Share!
4 comments… add one
  • Ann Oct 13, 2009

    This is really great news! I was in one of the preventive treatment trials with MK-3207 before it was discontinued because of the liver problems in some participants. For me, it worked wonderfully! I had fewer migraines and almost no milder headaches, and when I did have a migraine, it responded much better to my normal Triptan course than usual. I’m so happy to hear that there’s a possibility that a similar drug will be introduced to the market someday!

  • James Oct 14, 2009

    Good to hear from you, Ann! Maybe if this line of research is continued, there will be more hope that the preventative line will be reconsidered as well; if not with telcagepant, maybe with other related medications.

  • Candace Oct 22, 2009

    Because of all the news about how high Vitamin D levels are so good at preventing cancer, I doubled my dose of Vitamin D3. I am definitely not at too high a blood level, but my migraines have increased to almost daily from twice a week. Since this new migraine preventative drug is a “calcitonin gene related peptide receptor antagonist”, I am wondering if my increased D3 levels may have led to the increased migraines. All I know is that Vitamin D3 has something to do with calcitonin, but I don’t know how this might be related to increased migraines. I would hate to have to quit the D3, but obviously would do it if necessary to stop the daily pain.

  • Candace Dec 28, 2009

    I posted above on 10-22-09 and believe I have found my answer in a book called “The Magnesium Factor”. Dr. Mildred Seelig says that if magnesium status is very low and Vitamin D intake is very high, calcium absorption can be high enough to make magnesium deficiency worse. She also said low magnesium can lead to Vitamin D resistance, which in my case seemed to be true. I was taking 8000 IU of D3 a day and only got up to 52 ng/ml on my Vitamin D blood test.

    So I started taking 400 mg. of Ultra Mag (Vitacost) at night, separate from the Vitamin D and calcium in the morning. After a couple of weeks, my headaches stopped completely. I haven’t had head pain for a month now. I am also no longer waking up with palpitations and feeling like I don’t have enough oxygen. I thought for a while that I had sleep apnea. I had tried magnesium oxide combined with calcium earlier in my life, but it didn’t work. This magnesium chelate is wonderful. I’m sure it won’t work for everyone, but I am so happy that I happened upon this website and decided to give magnesium another try.

Leave a Comment